What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 25, 6:01 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 25, 6:01 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
701 PM CDT Thu Jul 25 2019
.UPDATE...
Issued at 541 PM CDT Thu Jul 25 2019
Issued a small craft advisory for western Lake Superior as wind
gusts are running in the 25 to 30 knot range at ob sites and
harbor entry webcam indicates that winds are making it down to the
water surface.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 352 PM CDT Thu Jul 25 2019
A cold front was located over southeast Manitoba, northwest
Minnesota, and portions of the eastern Dakotas late this
afternoon. A cutoff low was trailing the cold front over
Saskatchewan and Manitoba. Along and ahead of the boundary a
moderately unstable airmass has developed with a ribbon of 2-3
kJ/kg MLCAPE oriented along the front. Storms have developed ahead
of the front on the gradient of this instability gradient. Deep
layer shear is modest, generally between 25 to 30 knots in the 0-6
km layer. Even so, storms pulse storms are possible with large
hail and damaging wind gusts as the main severe weather threat.
The storms will likely progress eastward and will affect the
northern half of our forecast area this evening. The risk of
severe weather will continue through this evening before storms
weaken with the loss of daytime heating. Should storms remain
intact through 06Z, a strengthening low-level jet over northwest
Wisconsin and portions of the Minnesota Arrowhead may reinvigorate
the storms during the early morning hours of Friday. The cold
front will advance slowly across the Northland Friday afternoon
and evening. Depending on the evolution of the storms tonight, and
whether they linger through late Friday morning, there is a
potential for another round of strong to severe storms Friday
afternoon and evening. GFS and ECMWF guidance points to 1500-2000
J/kg of MLCAPE by afternoon with stronger bulk shear of 35 to 40
knots in the 0-6 km layer and 45 to 50 knots in the 0-8 km layer.
Destabilization will be dependent on clouds and precip clearing
out of the area by late morning. Large hail and gusty winds are
possible once again, should sufficient instability develop. We
agree with the SWODY2 Marginal Risk for severe storms, pending the
evolution of tonight’s weather. Storms will clear out of the
Northland Friday evening with clearing skies expected.
.LONG TERM...(Saturday through Thursday)
Issued at 352 PM CDT Thu Jul 25 2019
Mild this weekend with a chance for showers and storms late
Sunday into early Monday, then dry and seasonable to below normal
temperatures early to mid next week. It will be absolutely
gorgeous early next week with dew points falling into the 40s and
lows possibly touching the upper 30s on Tuesday morning in a few
spots across northeast Minnesota! The rest of the week looks
fairly dry - a weakening warm front may bring a low chance for
precip mid-week, then a stronger cold front approaches late-week
into next weekend with the next good chance for widespread
precipitation.
On the synoptic scale a weak mid/upper level ridge will build
across the Upper Midwest and Great Lakes Saturday resulting in
mainly sunny skies with near to above normal temperatures. A
deepening mid-level shortwave trough will approach from the west
across southern Canada, with a surface cold front extending down
into the eastern Dakotas late Saturday into Minnesota on Sunday.
Given the low level moisture advecting from the south ahead of the
front and the slowing trend in the fronts arrival in run-to-run
model trends, there may be sufficient large-scale lift and surface
heating to break the cap and cause scattered to widespread
showers and storms Sunday afternoon into Sunday night across the
Northland. Very weak winds through the low and mid levels of the
atmosphere and fairly limited instability will lead to weak storms
with a slow storm motion, and at this point severe storms appear
unlikely. Highs in the low 80s Saturday and Sunday.
Some showers and storms may linger into Monday morning, then a
strong area of high pressure builds in across the Great Plains and
Upper Midwest associated with a mid/upper level shortwave ridge
behind the trough. A broad upper high then builds across the Four
Corners region mid-week, with the mid/upper level ridge building
over the High Plains by late week. With a much cooler airmass in
place across the Upper Midwest, temperatures will be near to below
normal with dry conditions anticipated for much of the work week.
Highs in the low to mid 70s Monday, then a gradual warming trend
with highs in the mid 70s to low 80s through the rest of the work
week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 657 PM CDT Thu Jul 25 2019
A wave of thunderstorms are moving through the area now, but this
should be wave 1 of 2 as another batch may sneak in as the LLJ
inches in overnight. Flight categories will be all over the board,
so not a lot of skill in timing of those, but winds will remain
gusty as the pressure gradient doesn't flatten much overnight.
&&
.MARINE...
Issued at 352 PM CDT Thu Jul 25 2019
There remains high confidence in a persistent southwest wind
developing today and persisting into tonight and Friday leading to
building waves along the north shore. Waves may build as large as
3 to 5 feet north of Grand Marais, requiring a Small Craft
Advisory late tonight through Friday evening. Winds and waves
gradually diminish into Saturday as an area of high pressure
builds in.
A chance for thunderstorms across western Lake Superior late
today into tonight, then again Friday afternoon into Friday
evening. A few strong to severe storms are possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 62 84 60 84 / 60 40 30 0
INL 62 80 56 82 / 60 50 20 0
BRD 64 87 62 86 / 50 10 0 0
HYR 62 82 61 85 / 50 50 40 0
ASX 64 84 63 86 / 50 50 40 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 11 PM CDT this evening for LSZ121-
142>148.
&&
UPDATE...Wolfe
SHORT TERM...Huyck
LONG TERM...JJM
AVIATION...Wolfe
MARINE...JJMHazardous weather outlook, Jul 25, 4:48 PM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
548 PM CDT Thu Jul 25 2019
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-262300-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
548 PM CDT Thu Jul 25 2019
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
Scattered thunderstorms will move through northern and central
Minnesota into the Minnesota Arrowhead and northwest Wisconsin by
late tonight. Some storms in northern and central Minnesota may be
severe with large hail, damaging wind gusts, heavy rain, and
frequent cloud-to-ground lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered thunderstorms are possible Friday and Friday evening.
Strong to severe storms are not out of the question, but will
depend on skies clearing during the morning through early
afternoon hours.
There is a chance for thunderstorms Sunday into Sunday night
across the Northland. Storms are not expected to be severe.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed tonight.
LSZ121-140>148-262300-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
548 PM CDT Thu Jul 25 2019
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Tonight
There is a chance for thunderstorms across much of western Lake
Superior late this afternoon into tonight. A few storms could be
strong to severe. A small craft advisory is currently in effect
for the strong south winds occurring before the frontal passage.
These winds will lead to building waves along parts of the North
Shore, especially north of Grand Marais.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Persistent southwest winds at 10 to 15 knots on Friday may lead
to increasing wave heights on the north shore, especially north of
Grand Marais. A Small Craft Advisory may be needed.
Another chance for thunderstorms across western Lake Superior on
Sunday afternoon into Sunday night. Severe storms are not
anticipated.
Wolfe/JJM/Huyck
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 25, 3:22 PM CST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Duluth MN
422 PM CDT Thu Jul 25 2019
MNZ010-011-252145-
Koochiching-North St. Louis-
422 PM CDT Thu Jul 25 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KOOCHICHING AND
NORTHWESTERN ST. LOUIS COUNTIES...
At 422 PM CDT, a strong thunderstorm was 9 miles northwest of Nett
Lake, or 27 miles south of International Falls, moving east at 25
mph.
Wind gusts up to 40 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Ash Lake, Black Duck Lake, and Bois Forte Reservation.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4816 9329 4824 9334 4842 9286 4816 9275
TIME...MOT...LOC 2121Z 254DEG 22KT 4822 9322
WL
Special weather statement, Jul 25, 3:25 PM CST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Duluth MN
425 PM CDT Thu Jul 25 2019
MNZ010-252200-
Koochiching-
425 PM CDT Thu Jul 25 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KOOCHICHING
COUNTY...
At 425 PM CDT, a strong thunderstorm was near Kelliher, or 39 miles
northeast of Bemidji, moving east at 25 mph.
Wind gusts up to 40 mph, half inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
Locations impacted include...
Mizpah and Gemmell.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4808 9442 4816 9413 4789 9407 4789 9442
4802 9442 4802 9443
TIME...MOT...LOC 2125Z 260DEG 20KT 4799 9450
WLLocal storm report, Jul 25, 3:28 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
428 PM CDT THU JUL 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL INTERNATIONAL FALLS 48.59N 93.41W
07/25/2019 M0.25 INCH KOOCHICHING MN NWS EMPLOYEE
TIME ESTIMATED BY RADAR.
&&
WLSpecial weather statement, Jul 25, 3:43 PM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Duluth MN
443 PM CDT Thu Jul 25 2019
MNZ010-252215-
Koochiching-
443 PM CDT Thu Jul 25 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KOOCHICHING
COUNTY...
At 442 PM CDT, a strong thunderstorm was near Loman, or 19 miles
southwest of International Falls, moving east at 40 mph.
Wind gusts up to 50 mph, half inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
Locations impacted include...
Littlefork, Loman, Ray, and Ericksburg.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4853 9382 4852 9380 4851 9365 4852 9364
4851 9315 4822 9319 4835 9397 4853 9389
TIME...MOT...LOC 2142Z 276DEG 36KT 4843 9376
WLSpecial weather statement, Jul 25, 3:59 PM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
459 PM CDT Thu Jul 25 2019
MNZ010-011-252230-
Koochiching-North St. Louis-
459 PM CDT Thu Jul 25 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
KOOCHICHING AND NORTHWESTERN ST. LOUIS COUNTIES...
At 459 PM CDT, strong thunderstorms were along a line extending from
near Kabetogama, to near Ash Lake, to near Pelican Lake, and moving
east at 25 mph.
Wind gusts up to 45 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.
Locations impacted include...
Lake Vermilion, Nett Lake, Orr, Ash Lake, Kabetogama, Gheen, Pelican
Lake, Cusson, Voyageurs National Park, Kabetogama Lake, Buyck, Black
Duck Lake, Ray, Echo Lake, Trout Lake, and Bois Forte Reservation.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4854 9273 4854 9266 4850 9263 4850 9270
4846 9271 4844 9266 4844 9260 4786 9228
4788 9291 4827 9319 4852 9323 4855 9277
TIME...MOT...LOC 2159Z 273DEG 24KT 4845 9310 4825 9299 4802 9286
WLSpecial weather statement, Jul 25, 4:13 PM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
513 PM CDT Thu Jul 25 2019
MNZ011-019-252245-
Central St. Louis-North St. Louis-
513 PM CDT Thu Jul 25 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. LOUIS COUNTY...
At 513 PM CDT, a strong thunderstorm was near Cook, or 10 miles west
of Lake Vermilion, moving east at 20 mph.
Wind gusts up to 45 mph, half inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Lake Vermilion, Cook, Tower, Vermillion Lake Reservation, and Trout
Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4779 9267 4787 9271 4802 9234 4775 9225
TIME...MOT...LOC 2212Z 257DEG 16KT 4784 9263
WL